C6-C10-dicarboxylic aciduria: investigations of a patient with riboflavin responsive multiple acyl-CoA dehydrogenation defects.Pediatr Res. 1982 Oct; 16(10):861-8.PR
The abnormal metabolites-adipic, suberic, and sebacic acids-were detected in large amounts in the urine of a boy during a Reye's syndrome-like crisis. Substantial amounts of 5-OH-caproic acid, caproylglycine, glutaric acid, and 3-OH-butyric acid and moderately elevated amounts of ethylmalonic acid, methylsuccinic acid, 3-OH-isovaleric acid, and isovalerylglycine were also found. These metabolites were consistently present in urine samples collected in the boy's habitual condition after the attack. 1-[14C]-Palmitic acid was oxidized at a normal rate, whereas U-[14C]-Palmitic acid was oxidized at a reduced rate in cultured skin fibroblasts from the patient, thus indicating a defect at the level of medium- and/or short-chain fatty acid oxidation. Riboflavin medication (100 mg three times a day) significantly reduced the excreted amounts of pathologic metabolites, suggesting a flavineadeninedinucleotide-related acyl-CoA dehydrogenation defect as the cause of the disease. Carnitine in plasma was low in the patient (6 mumole/liter, controls 26-74 mumole/liter), suggesting carnitine deficiency as a secondary effect of the acyl-CoA dehydrogenation deficiency. The present patient, who presented with a Reye's syndrome-like attack, suffers from impaired dehydrogenation of acyl-CoA resulting in accumulation of acyl-CoA in the cells. Attacks with similar symptoms are seen in other acyl-CoA dehydrogenation deficiencies, such as glutaric aciduria types I and II, other types of C6-C10-dicarboxylic acidurias and isovaleric acidemia. Reduced flow through the acyl-CoA dehydrogenation steps may therefore be an ethiologic factor in Reye's syndrome. Several of the accumulated acyl-CoA's are toxic and may be responsible for some of the symptoms. The low carnitine level in plasma and the elevated esterified carnitine excretion in the present patient indicate that acyl-CoA accumulation may cause a functional carnitine deficiency by sequestration of carnitine as acyl-carnitines. As the inborn defect, systemic carnitine deficiency may exhibit symptoms like those of Reye's syndrome, it may be speculated whether functional carnitine deficiency in patients with accumulated acyl-CoA is another causal factor in the development of the symptoms during attacks.